Diagnosing lymphoma or other stomach malady; I need to vent.
Dear Dr. Dezube:
My significant other has been hospitalized for almost three weeks trying to determine why he has been constipated, vomiting and been experiencing stomach bloating.
A few details: My partner became positive around 1986 and has had AIDS since 1994. We have been through it all: PCP, MAC and all kinds of side effects along with misdiagnosis of TB and acute kidney failure brought on by BP medicine and doctor and nurse incompetence.
Because my partner has kidney damage and also experienced pancreatitis, we are very cautious about his becoming dehydrated and more kidney damage. Any vomiting prompts a visit to the emergency room.
Since he has been hospitalized, he has had all kinds of tests to determine if he has a blockage that is causing his problems. None has been found. A biopsy of his esophagus was negative. His doctors were going to do a gallium scan but decided to operate and take a biopsy of lymph nodes in his stomach/bowels, based on a doctor's hunch. We are awaiting the reults of that biopsy. My partner has had no other symptoms such as night sweats, fevers, weight loss, etc. As a matter of fact, he had been feeling fine. For nine months following his acute renal failure, we took a antiviral drug holiday but have been taking Kaletra (new), Sustiva and either ritonavir or saquinavir since April with VL undetectable and tcells around 80-90. T cells were down to 7 or 8 at one point but have been holding steady, generally around 100-150 with great response to protease/sustiva with long periods of undetectable VL.
My partner has always suffered with a sensitive stomach and bowels. He can look at pain medication and become constipated. My feeling is that his new meds are doing a number on his stomach and bowels but that we will need to continue to keep him hydrated but need to pursue his regimen. He has also been suffering with severe, chronic acid reflux for over a year.
As an aside, he is being treated on an AIDS ward of a state hospital and, knowing all of the procedures that were planned and the NPO directives, the doctors and nurses caused him to miss at least 3/4 of his doses over a two week period. I finally had to confront his doctors and demand that if they could not guarantee that he would recieve his meds uninterruptedly that they should not try to continue his regimen while hospitalized. Can you believe that I would need to explain that to supposed HIV specialists?
Sorry to ramble. I needed to vent. Any recommendations on where we go from here. If his biopsies come back negative, what should we do next? I think his problems are med related but we can't stop the meds. We have been through lots of other regimens - all with side effects. People don't stop chemotherapy because it causes them to vomit, right?
Please help. Thank you.
That's quite some saga. Obviously the situation may change if you get a diagnosis from the lymph node. My own hunch is that it will not show lymphoma based on the long time period your partner has had his symptoms (lymphoma is usually a bit more acute; also lymphoma often causes fevers and night sweats). His problems may indeed be medication related. Has your partner seen a gastroenterologist (a bowel specialist)? Has he had an abdominal CT scan or an endoscopy? Chronic acid reflux should be treatable. I imagine that he's already on a Prilosec/Protonix type drug for this. Were he to have a detectable virus, you could have a genotype assay performed to see whether or not he could take another regimen. What would I suggest?? When it is unclear if a patient's symptoms are medication related or not, the answer can be gotten by a brief (e.g. 2 week) drug holiday. If all the symptoms get better, then most likely his symptoms are indeed due to the medications. If nothing gets better on a drug holiday, then indeed something else is most likely going on. Although I don't particularly like to recommend drug holidays to folks with undetectable viral loads, sometimes you just don't have a choice. I wish him and you luck. BD.